January 9, 2014
I have been on anti-HIV meds since 1994. I have had HIV definitely for thirty years and probably more. In that time I have seen people sickened and killed by the meds. I have developed long-term complications as a direct result of the meds. More importantly recent studies of which I was a subject have shown that HIV doesn't sicken people by infecting CD4 cells as much as the virus' attempt to infect sleeper cells, which releases chemicals that cause cells to self-destruct. This self-destruction leads to complications such as early-onset dementia, heart disease, cancer and debilitating arthritis. The HIV meds do little to control the reservoirs of HIV that hide out in the sleeper cells located throughout the body. For these reasons, I personally do not believe the current mania for nuking HIV into so-called undetectability is either wise or effective.
I know that most people think AIDS is controlled by HAART that relies on massive amounts of strong drugs. Most people feel the meds don't do as much damage as earlier versions of antiretroviral meds. We who have had HIV for more than twenty years can remember when we thought the same about AZT, d4T, ddC and ddI. Now some of those meds have been withdrawn from the market and others have been found to have long-term consequences. Since ACT UP forced the FDA to release protease inhibitors in the mid-nineties, longitudinal studies have been abandoned. We who take AIDS meds are the longitudinal study. I feel certain that in the future antiretroviral meds we take commonly these days will be found to have dangerous consequences.
In the early part of the aughts, I religiously took HAART; nonetheless, I developed debilitating neuropathy that caused pain, weakness and recurring paralysis. I often was so weak I couldn't open doors. On a regular basis, I found it difficult to walk. In those days I began to use a cane. Now as the neuropathy has become worse, I frequently need to use a wheelchair. I believe the neuropathy was brought about by antiretroviral meds. In addition to neuropathy, I developed excruciatingly painful pancreatitis and liver inflammation as a direct result of taking Viread for which I was put on a morphine drip for a week in hospital. For me, the meds have had painful consequences.
It bothers me that the anti-HIV meds have dangerous and annoying side effects. Doctors tell us that side effects are not experienced by most people. What they don't tell you is that the longer you take the meds the more likely it becomes you will experience side effects. I refuse to take protease inhibitors because of their effect on cholesterol levels. I have had friends who had fatal heart attacks because of uncontrollable cholesterol levels. I had a heart attack several years ago due to elevated cholesterol levels and high blood pressure. I also refuse to take Combivir, because a component of that drug contains a chemical that affects the kidneys. I have developed liver and kidney issues over the years I think due to the meds.
I am angry that most people believe HIV and AIDS is no longer a problem because of the advent of HAART. Granted, we the infected no longer die quickly; but, we, particularly those who have had HIV longer than twenty years, do develop diseases as a result of the poor control of hidden HIV and the effects of taking anti-HIV meds. A cure for HIV and AIDS, no matter what science tells us, is not in the immediate future. Recently, the promise of bone marrow transplants as a cure has been found not to be universally effective. Not to be a killjoy, but those of you with short-term HIV infection will likely be on antiretroviral meds for many years and will experience health issues related to long-term use of antiretrovirals and the cell-killing effects of hidden HIV.
What is needed now is for our doctors and the general public to become familiar with the issues related to long-term infection with HIV and long-term use of antiretroviral medications. My infectious disease specialist (IDS), who is respected for her knowledge of HIV and AIDS, is ill-informed on the course of HIV-related dementia. She refuses to believe my recent frightening episode in which I forgot who my partner of 33 years was is a symptom of dementia. She told me that dementia develops slowly and is not characterized by episodic dementia. My psychiatrist, who is an expert in dementia, told me that dementia is characterized by episodic symptoms that become more common and of longer duration as the disease develops. Dementia does not develop as a constant function.
My belief that the antiretrovirals are dangerous and should be taken with caution has had consequences for me. I tried not taking any antiretrovirals and developed septic shock for which I was hospitalized with kidney failure. My beliefs changed after that and I began taking Truvada and half the recommended dosage of Isentress. My HIV levels increased and my CD4 percentage dropped. I began taking the recommended dose of Isentress and my viral load dropped and my CD4 percentage increased. My viral load is now about 50,000; and, my CD4s are at 475 which has been my normal level for over twenty years. Being HIV positive for thirty years and more, I no longer have a horror of elevated HIV loads. Granted, I have HIV-related dementia and HIV-related depression as well as other problems that were triggered by HIV in my body such as hemochromatosis and bi-polar disorder. But, as research has shown, as a long-term infected, I would probably have developed those conditions regardless of whether or not I took antiretrovirals.
I was worried that I was passively suicidal in my desire to reduce my exposure to antiretrovirals so I sought the assistance of an HIV/AIDS-experienced psychologist to explore that issue. After a year of work, both he and I concluded that while I have passive suicidal ideation due to depression, I have no desire to use avoidance of antiretrovirals as a means of hurting myself.
If you ask your IDS about reducing the possible side effects of anti-HIV meds he will discourage you from reducing your drug load. That advice is a good medical opinion that should be followed as much as you feel comfortable. You know your body. Make your own decisions about the meds and discuss them with your doctor. I have chosen quality of life and my doctor reluctantly agrees. I neither condone nor urge you to make my decision.
The answer to the question posed by the title of this blog is maybe yes, maybe no. The answer is for each of us to make, in consultation with our doctors. We, the infected know our bodies and the decision is wholly personal.
In Angels in America, the author has a character say that he needs to think about taking a strong drug like AZT. After nearly thirty years that remains good advice on all anti-HIV treatments.
Read ScotCharles's blog, Life Is a River.